Beta Blocker Toxicity

A 44-year-old male presents to the emergency department following the ingestion of an entire bottle of metoprolol. Decontamination strategies should be utilized alongside consultation with poison control. Patient clinically deteriorates as the drug reaches peak effects, requiring IV fluids, atropine, calcium, glucagon, multi-dose vasopressors, high dose insulin, and a discussion around potential salvage therapies.

Local Anesthetic Systemic Toxicity

A femoral nerve block has just been performed on a 65-year-old male who sustained a right femoral neck fracture. The patient also sustained a laceration to the scalp which was repaired by the medical student. The patient is now complaining of blurry vision, paresthesias, and “twitchiness”. The patient progresses on to seizure followed by cardiac arrest and will need high quality ACLS care along with lipid emulsion therapy.

Stab Wound to the Neck with Neurogenic Shock

A 21 year old male is brought to your tertiary care ED by EMS after being stabbed by a friend. EMS initiated spinal precautions and failed several attempts to intubate en route. On arrival, the patient is being bagged and has a single stab wound to the right posterolateral neck. He requires emergent intubation for airway protection. After intubation, his blood pressure drops but his heart rate remains in the 70s. His blood pressure will stabilize only after appropriate fluid resuscitation and vasopressor initiation.